Published Mar 3, 2016
This practice question appears on several web pages:
A patient has taken an overdose of aspirin. Which of the following should a nurse most closely monitor for during acute management of this patient?
D. Parkinson's disease type symptoms. Aspirin overdose can lead to metabolic acidosis and cause pulmonary edema development.
Notice the rational is conflated with the wrong answer, but I can't find clear explanation of any of these effects. Does anyone know a rationale for one of these?
traumaRUs, MSN, APRN
Moved to nursing student assistance
Lev, MSN, RN, NP
I think that the answer is onset of pulmonary edema. That is what the nurse should most closely monitor for.
Respiratory alkalosis is a given initially from stimulation of the respiratory center which causes hyperventilation. The can then patient then goes on to develop metabolic acidosis from loss of potassium and sodium bicarb in the urine to compensate (Option 2 is wrong). The nonionized portion of salicylate is toxic to the brain because it crosses the blood brain barrier more easily which leads to CNS abnormalities such as tremor which is also found in Parkinson's disease. However, doesn't cause any other symptoms of Parkinsons that I know of other than tremor.
Double-Helix, BSN, RN
I don't understand the rationale either. Neuroinflammation and the release of prostaglandin are implicated in Parkinson's Disease. Aspirin inhibits the release of prostaglandin. Intuitively, an aspirin overdose should not cause symptoms of Parkinson's.
That being said, there are plenty of unreliable web pages with practice questions out there. Even ones that appear legitimate or require a subscription. I recently purchased a certification review book of practice questions endorsed by the organization that administers the exam. I found several questions with either blatantly wrong answers, or instances where the rationale given directly contradicted the answer the book stated was correct. It's possible the question you shared is just a poorly written question that has gotten passed around the inter web.
Regarding what to monitor after an aspirin overdose, the best answer I could find for acute management was initially it will cause respiratory alkalosis, and there after become metabolic alkalosis. But I do see in a few forms that I read about it presenting Parkinson like symptoms. Has anyone else got any thoughts on that?
By using the site, you agree with our Policies. X